Florida, 2015

Damaging Winds in Florida, August 22, 2015

August 22, 2015 · NWS JAX · 3 events in 3 counties and zones

A light northerly wind regime focused the best afternoon convergence across inland SE GA and the northern Suwanee River Valley where drier air from the north limited thunderstorm coverage but also contributed to gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A light northerly wind regime focused the best afternoon convergence across inland SE GA and the northern Suwanee River Valley where drier air from the north limited thunderstorm coverage but also contributed to gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 8:06 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 22, 8:06 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 PM EDT SAT AUG 22 2015

.UPDATE...
ISOLATED TO SCATTERED ACTIVITY HAS DIMINISHED ACROSS NORTHEAST
FLORIDA HAS DIMINISHED. FURTHER NORTH...A CLUSTER OF STORMS THAT
DEVELOPED LATE IN THE AFTN ACROSS SOUTH CAROLINA/GEORGIA CLOSE
TO A DECAYING SURFACE FRONT HAVE MOVED SOUTH INTO SE GEORGIA
PRODUCING STRONG WINDS. THIS CLUSTER WILL BEGIN TO WEAKEN OVER
THE NEXT HOUR OR TWO AS IT APPROACHED NE FLORIDA. WILL INCLUDE
SCATTERED TSTMS OVER NE FLORIDA LATE THIS EVENING FOR THIS
POTENTIAL. LOWS IN THE MID 70S WILL GENERALLY PREVAIL.

&&

.AVIATION...
VFR WILL PREVAIL FOR THE NEXT 24 HOURS. WILL USE VCTS FOR SSI
FOR THE NEXT HOUR OR SO WITH MOST OF THE ACTIVITY REMAINING TO
THE WEST.

&&

.MARINE...
ONSHORE WINDS 5 TO 10 KNOTS WILL PREVAIL FOR THE NEXT 24 HOURS.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  93  74  95 /  10  50  30  30
SSI  78  88  78  91 /  40  20  30  20
JAX  75  92  75  93 /  40  40  30  30
SGJ  77  89  76  90 /  10  20  30  30
GNV  75  93  74  94 /  30  50  40  30
OCF  75  93  74  94 /  30  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SHULER/GUILLET
Hazardous weather outlook, Aug 22, 8:58 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 AM EDT SAT AUG 22 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
958 AM EDT SAT AUG 22 2015

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED...MOSTLY AT INLAND LOCATIONS. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE...MOSTLY ALONG THE INTERSTATE 75 CORRIDOR DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. STRONGER ACTIVITY WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALIZED FLOODING DUE TO EXPECTED SLOW MOVEMENT OF THUNDERSTORMS.

HEAT INDEX VALUES WILL PEAK AT 102-107 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ON SUNDAY. STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND GUSTS AND FREQUENT LIGHTNING STRIKES
BEING THE PRIMARY THREATS AS ACTIVITY MOVES GENERALLY
SOUTHEASTWARD AT 10-15 MPH.

A FRONTAL BOUNDARY WILL STALL OVER OUR REGION NEXT WEEK...CREATING
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. STRONG
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY OVER NORTHEAST
AND NORTH CENTRAL FLORIDA AND COASTAL SOUTHEAST GEORGIA. STRONGER
ACTIVITY WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND FREQUENT
LIGHTNING STRIKES.

LONG PERIOD SWELLS FROM DISTANT HURRICANE DANNY MAY REACH OUR
COASTAL WATERS TOWARDS MIDWEEK...WHICH WOULD INCREASE THE THREAT
FOR RIP CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PLW

In the hours before

Local storm report, Aug 22, 8:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
946 PM EDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     3 SSE KINGSLAND         30.75N 81.64W
08/22/2015                   CAMDEN             GA   TRAINED SPOTTER

            NUMEROUS TREES DOWN. BACKYARD FENCE DOWNED.

&&

ZALLEN
Special weather statement, Aug 22, 8:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 PM EDT SAT AUG 22 2015

FLZ020-GAZ162-230230-
HAMILTON FL-ECHOLS GA-
950 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND ECHOLS
COUNTIES UNTIL 1030 PM EDT...

AT 950 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF STATENVILLE. THIS STORM WAS NEARLY STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JASPER...JENNINGS...STATENVILLE...NEEDMORE...CROSSROADS AND BELMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3063 8318 3063 8314 3080 8313 3076 8281
      3074 8280 3073 8277 3073 8267 3060 8266
      3059 8270 3056 8273 3053 8271 3053 8273
      3049 8270 3048 8270 3047 8268 3046 8268
      3045 8266 3044 8267 3047 8319
TIME...MOT...LOC 0150Z 264DEG 2KT 3066 8290

SHULER
Special weather statement, Aug 22, 8:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 PM EDT SAT AUG 22 2015

FLZ023-GAZ150-163-164-230230-
BAKER FL-CHARLTON GA-CLINCH GA-WARE GA-
951 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...SOUTHEASTERN
WARE...CENTRAL CHARLTON AND SOUTHEASTERN CLINCH COUNTIES UNTIL 1030
PM EDT...

AT 951 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHEN FOSTER STATE PARK...MOVING SOUTHWEST AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FARGO...STEPHEN FOSTER STATE PARK AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3069 8258 3092 8226 3080 8205 3044 8229
      3052 8246 3058 8246 3059 8254 3064 8259
      3068 8259
TIME...MOT...LOC 0151Z 046DEG 14KT 3077 8227

SHULER
Special weather statement, Aug 22, 8:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 PM EDT SAT AUG 22 2015

GAZ150-163-230230-
CLINCH GA-WARE GA-
952 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WARE AND
NORTHEASTERN CLINCH COUNTIES UNTIL 1030 PM EDT...

AT 951 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MANOR...OR 8 MILES EAST OF ARGYLE...MOVING SOUTH AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...ARGYLE...MANOR AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3122 8260 3117 8235 3101 8237 3101 8241
      3080 8242 3079 8240 3080 8243 3086 8277
TIME...MOT...LOC 0151Z 008DEG 14KT 3109 8250

SHULER
Special weather statement, Aug 22, 8:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
958 PM EDT SAT AUG 22 2015

FLZ024-025-124-125-230230-
COASTAL DUVAL FL-INLAND NASSAU FL-COASTAL NASSAU FL-INLAND DUVAL FL-
958 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL AND CENTRAL
NASSAU COUNTIES UNTIL 1030 PM EDT...

AT 958 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF YULEE...OR 7 MILES NORTH OF JACKSONVILLE INTERNATIONAL
ARPT...MOVING SOUTH AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CALLAHAN...JACKSONVILLE INTERNATIONAL ARPT...YULEE...
OCEANWAY...FORT CAROLINE...RATLIFF...NASSAU VILLAGE-RATLIFF...CISCO
GARDENS AND TALLYRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3053 8147 3054 8148 3055 8148 3057 8149
      3057 8151 3055 8149 3055 8150 3038 8148
      3034 8169 3041 8189 3058 8192 3058 8147
      3057 8147 3057 8148 3056 8147
TIME...MOT...LOC 0158Z 000DEG 23KT 3060 8169

SHULER
Special weather statement, Aug 22, 9:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 PM EDT SAT AUG 22 2015

FLZ022-030-230300-
UNION FL-COLUMBIA FL-
1008 PM EDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHERN COLUMBIA
COUNTIES UNTIL 1100 PM EDT...

AT 1008 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LULU...OR 9 MILES SOUTHEAST OF LAKE CITY. THIS STORM WAS NEARLY
STATIONARY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LAKE BUTLER...WORTHINGTON SPRING...COLUMBIA...WORTHINGTON
SPRINGS...PALESTINE COMMUNITY...GROVES...WATERTOWN...LULU...UPLAND
PINES...PROVIDENCE AND DUKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8246 3014 8246 3014 8237 2996 8230
      2996 8234 2993 8236 2992 8242 2993 8245
      2993 8247 2994 8251 2994 8252 2993 8253
      2997 8276 2999 8276 2999 8278 3019 8279
TIME...MOT...LOC 0208Z 263DEG 4KT 3008 8255

SHULER

The radar

The Moody AFB radar (KVAX), 41 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 22, 9:30 PM EST
Where
Hamilton County, Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.520, -82.950

Trees were blown down along 2nd Avenue NW in Jasper and County Road 6 East and 120th Avenue.

Thunderstorm Wind, Suwannee

When
August 22, 10:11 PM EST
Where
Suwannee County, 2.72 mi N of Falmouth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.389, -83.126

A tree was across the road at County Road 132, west of 185th Road.

Thunderstorm Wind, Duval

When
August 22, 10:26 PM EST
Where
Duval County, 49.64 mi W of Maxville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.296, -82.844

Trees were blown down across the road at 168th Street off of 89th Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598970, 599020, 599021.